Iowa, 2005

Flash Flood and Hail in Iowa, May 6 to 7, 2005

May 6 to 7, 2005 · NWS DMX · 15 events in 5 counties and zones

A spring type weather pattern returned to Iowa during the day on the 6th. A nearly stationary front extended from South Dakota, southeast to near Fort Dodge, then east to near Waterloo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A spring type weather pattern returned to Iowa during the day on the 6th. A nearly stationary front extended from South Dakota, southeast to near Fort Dodge, then east to near Waterloo. South of the front the air was warm and quite unstable with temperatures in the upper 70s during the afternoon and dew points in the upper 50s to low 60s. North of the front, temperatures were in the mid 70s however dew point temperatures were in the 30s to mid 40s. By early evening the sounding from Omaha indicated a lifted index of -6 with a CAPE of 1500 to 2000 J/kg. The freezing level was relatively low, around 12,000 feet. As the sun set the low level jet strengthened. By the late evening hours the jet was in the 40 to 50 kt range across the front. Thunderstorms erupted along the frontal boundary during the evening and became severe quite quickly. The mode of severe weather was in the form of hail. Some cell splitting took place with several left movers noted. Most of the hail was in the three quarter inch to one inch in diameter range. A few reports of one and one quarter inch hail were received. The largest hail was in Webster County with golf ball size hail falling on the town of Lehigh. Of note was the amount of hail reported with one of the storms as it moved through Calhoun County. Hail accumulated to a depth of two inches south of Jolley. The storms became heavy rain producers as the night wore on. Emmet County was hard hit with 3 to 5 inches of rain falling in the Estherville area. The heaviest official rain total was at the river gage in Estherville with 5.39 inches. The observer from Estherville reported 4.77 inches at the Emergency Managers office. Roads were flooded in and around Estherville and a campground required evacuation at the fairgrounds there.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 2:22 PM CST, 4 hours 54 minutes earlier.

Area forecast discussion, May 6, 2:22 PM CST, 4 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT FRI MAY 6 2005

.DISCUSSION...
NUMEROUS CHANCES FOR THUNDERSTORMS OVER THE NEXT 7 DAYS AS A FRONTAL
BOUNDARY MEANDERS ACROSS THE CENTRAL PLAINS THROUGH MUCH OF THE
PERIOD. FORECAST CHALLENGES ARE TO DISTINGUISH PERIODS OF HIGHER
POPS AS WELL AS DRY PERIODS. WEAK REMNANT SFC BOUNDER HAS BEEN
SAGGING ACROSS NORTHERN IOWA MUCH OF THE DAY AND HAS PUSHED FARTHER
SOUTH THAN EXPECTED. OVERNIGHT A 50 KT LLJ IS PROGGED TO DEVELOP
ACROSS THE MISSOURI RIVER VALLEY AND INTERACT WITH A COUPLE 500 MB
IMPULSES THAT ARE CURRENTLY MOVING TOWARD THE REGION. THIS WILL
SPILL AN AREA OF SPEED CONVERGENCE AND KINEMATIC ENERGY INTO WESTERN
IOWA AND GIVE ADDITIONAL LIFT ALONG THE WEAK SFC BOUNDARY FOR
THUNDERSTORM DEVELOPMENT TONIGHT. 0-6KM BULK SHEAR PROFILES OF 15 TO
20 KTS FAIRLY WEAK AND SHOULD LIMIT SEVERE THREAT AS ANY STRONG
UPDRAFTS THAT DO DEVELOP WILL BE UNABLE TO MAINTAIN LONGEVITY. THAT
BEING SAID...A FEW PULSE SEVERE THUNDERSTORMS ARE POSSIBLE. LOW
PRESSURE DEVELOPING OVER THE DAKOTAS WILL RE-ENERGIZE THE SFC
BOUNDARY AND PULL IT BACK TO THE NORTH AS A WARM FRONT. WILL BE
QUITE UNSTABLE BY SATURDAY AFTERNOON...HOWEVER STORM CHANCES WILL BE
LIMITED BY THE LACK OF A FORCING MECHANISM...A CAPPING LAYER AROUND
850 MB AND CLOUD COVER. AN ABUNDANCE OF SUNSHINE MAY OVERCOME THIS
CAPPING THOUGH. THE LLJ SHIFTS OVER IA SATURDAY NIGHT AND WILL KEEP
THUNDERSTORM CHANCES GOING.

A COLD FRONT WILL PUSH INTO THE STATE ON MONDAY AND WILL BRING A
GOOD CHANCE FOR THUNDERSTORMS BY THE AFTERNOON HOURS. HAVE REMOVED
POPS FROM TUESDAY. ANOTHER SYSTEM WILL DEVELOP ACROSS THE REGION
WEDNESDAY WITH ANOTHER BOUNDARY STALLING ACROSS THE CENTRAL PLAINS.
MUCH BETTER SHEAR PROFILES LOOK TO BE IN PLACE WITH THIS SYSTEM AND
AT THIS TIME APPEARS WILL BRING THE BEST CHANCE FOR SEVERE WEATHER
TO THE FORECAST AREA WEDNESDAY AND THURSDAY. TEMPERATURES THROUGH
THE EXTENDED WILL BE WITHIN A FEW DEGREES OF CLIMATOLOGY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

DONAVON
Hazardous weather outlook, May 6, 2:10 PM CST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
310 PM CDT FRI MAY 6 2005

IAZ004>006-015-016-023>025-033>035-044>046-057-058-070-071100-
EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-
WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-AUDUBON-
GUTHRIE-CASS-
310 PM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
INTO NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS DEVELOP THIS EVENING AND WILL INCREASE IN
AREAL COVERAGE AFTER 1000 PM. A FEW STORMS MAY BECOME
SEVERE...PRODUCING LARGE HAIL AND WIND GUSTS ABOVE 55 MPH FROM 10
PM UNTIL 4 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL CHANCES FOR THUNDERSTORMS EXIST FROM SATURDAY THROUGH NEXT
THURSDAY. SOME SEVERE STORMS WILL BE POSSIBLE WITH THE BEST CHANCE
EXPECTED SUNDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM 10 PM TONIGHT UNTIL 4 AM
SATURDAY. SPOTTER ACTIVATION IS ALSO POSSIBLE SUNDAY NIGHT AND
AGAIN WEDNESDAY NIGHT.

IAZ007-017-026>028-036>039-047>050-059>062-071>075-081>086-
092>097-071100-
WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
310 PM CDT FRI MAY 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA...
SOUTHEAST IOWA...SOUTH CENTRAL IOWA...NORTH CENTRAL IOWA...
SOUTHWEST IOWA AND NORTHEAST IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT
TONIGHT. AT THIS TIME...IT DOES NOT APPEAR LIKELY THAT THE STORMS
WILL BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SEVERAL CHANCES FOR THUNDERSTORMS EXIST FROM SATURDAY THROUGH NEXT
THURSDAY. SOME SEVERE STORMS WILL BE POSSIBLE WITH THE BEST CHANCE
EXPECTED SUNDAY NIGHT...AND AGAIN WEDNESDAY AFTERNOON INTO EARLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE SUNDAY NIGHT AND AGAIN WEDNESDAY
NIGHT.

The radar

The Des Moines radar (KDMX), 115 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 flash flood. Local standard time, as filed.

Hail, Carroll

When
May 6, 7:16 PM CST
Where
Carroll County, 4 mi S of Arcadia
Measured
0.88 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
42.033, -95.050

Hail, Calhoun

When
May 6, 8:25 PM CST
Where
Calhoun County, 3 mi E of Jolley
Measured
1.25 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.483, -94.650

Hail, Calhoun

When
May 6, 8:26 PM CST
Where
Calhoun County, 1 mi S of Jolley
Measured
1 in hail
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
42.467, -94.717

Hail, Humboldt

When
May 6, 9:30 PM CST
Where
Humboldt County, Humboldt
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.717, -94.217

Hail, Calhoun

When
May 6, 9:37 PM CST
Where
Calhoun County, 3 mi SW of Manson
Measured
0.88 in hail
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -94.583

Hail, Humboldt

When
May 6, 9:40 PM CST
Where
Humboldt County, Humboldt
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.717, -94.217

Hail, Calhoun

When
May 6, 9:40 PM CST
Where
Calhoun County, Manson
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.533, -94.533

Hail, Humboldt

When
May 6, 9:45 PM CST
Where
Humboldt County, Hardy
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.817, -94.050

Hail, Humboldt

When
May 6, 9:50 PM CST
Where
Humboldt County, Humboldt
Measured
0.88 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
42.717, -94.217

Hail, Calhoun

When
May 6, 10:00 PM CST
Where
Calhoun County, Manson
Measured
1.25 in hail
Property damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
42.533, -94.533

Hail, Webster

When
May 6, 10:40 PM CST
Where
Webster County, Lehigh
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -94.050

Hail, Webster

When
May 6, 10:55 PM CST
Where
Webster County, Lehigh
Measured
1.75 in hail
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
42.367, -94.050

Hail, Emmet

When
May 6, 11:30 PM CST
Where
Emmet County, Estherville
Measured
0.88 in hail
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
43.417, -94.850

Hail, Webster

When
May 7, 3:06 AM CST
Where
Webster County, 1 mi S of Gowrie
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.267, -94.300

Flash Flood, Emmet

When
May 7, 3:30 AM CST to 5:00 AM CST
Where
Emmet County, Estherville
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
43.417, -94.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446179, 5446180, 5446181, 5446182, 5446183, 5446184, 5446185, 5446186, 5446187, 5446188, 5446189, 5446190, 5446191, 5446193, 5446192.